Papers Drug points

Tonic-clonic seizures in patients taking sildenafil

BMJ 2002; 325 doi: https://doi.org/10.1136/bmj.325.7369.869 (Published 19 October 2002) Cite this as: BMJ 2002;325:869
  1. Ronit Gilad (gilad-ar{at}inter.net.il),
  2. Yair Lampl,
  3. Yehiel Eshel,
  4. Menachem Sadeh
  1. Department of Neurology, Wolfson Medical Center, Holon 58100, Israel
  1. Correspondence to: R Gilad

    Sildenafil citrate (Viagra) is a specific phosphodiesterase type V inhibitor with a selective inhibitory effect on cyclic guanosine monophosphate (cGMP). Its enhancement of nitric oxide release leads to an increase in cGMP concentrations, which is responsible for its main clinical effect—relaxation of the smooth muscle in the corpus cavernosum. The increase in blood flow into the penis helps to alleviate problems of erectile dysfunction.1

    Minor side effects—such as headache, flushing, nasal congestion, and defects in colour vision—and serious cardiovascular and cerebrovascular effects, have been described.1 Convulsive seizures have been an unknown neurological side effect until now. We report two cases of patients who first had a seizure soon after using sildenafil.

    Case 1—A 63 year old man with a history of hypertension, but who was otherwise healthy, was admitted to hospital because of a first episode of generalised tonic-clonic seizures (GTCS). He had been prescribed sildenafil (50 mg) as required for sexual dysfunction. Three hours after taking sildenafil for the first time, he had a typical tonic-clonic seizure, as observed by his spouse. He was awake when he was admitted, and results of neurological examination, brain computed tomography, magnetic resonance imaging, and electroencephalography were normal. Electrocardiography, stress electrocardiography, echocardiography and cardiac scan with dipyridamole test, as well as carotid Doppler ultrasonography, showed no abnormalities. Two days later, he was discharged from the hospital with the recommendation that he stop using sildenafil. However, three months later, he decided on his own responsibility to try the drug again, and four hours later, had a tonic-clonic seizure. He was then prescribed carbamazepine (600 mg/day). He has been free of seizures for two years.

    Case 2—An otherwise healthy 54 year old man was admitted to our department after having a first tonic-clonic seizure about 4.5 hours after he had taken sildenafil for the first time. His neurological examination, brain computed tomography, magnetic resonance imaging, and electroencephalography with sleep deprivation were normal.

    Discussion

    These men experienced epileptic seizures after taking sildenafil. It is highly unlikely that the seizures were caused by a cerebrovascular effect—that is, a previous existing neurological disease—or a cardiac event because medical tests ruled out this possibility, and in both cases the seizures occurred after the physical effort associated with coital activities had ended. Using sildenafil and having seizures seem to be directly related.

    These two cases raise two important issues. Firstly, doctors must consider the possibility of epileptic seizures occurring in patients taking sildenafil. Secondly, more research is needed to test two conflicting theories—that is, whether nitric oxide induces epilepsy or protects against it.

    Four cases of patients experiencing epileptic seizures during the clinical trials of sildenafil were reported to Pfizer, the manufacturer of the drug. However, a good correlation between the seizures and the effects of the drug was not found.

    Footnotes

    • Funding None

    • Competing interests None declared

    References

    View Abstract